Thursday, July 15, 2010

Teaspoon 'child overdose' warning

Source: http://uk.news.yahoo.com

Parents have been warned not to give their children medicine using an ordinary teaspoon because of the risk of overdose.

A study found that teaspoons vary from a capacity of 2.5ml to 7.3ml, meaning youngsters could be receiving an inaccurate dose.

Instead, parents should use the special spoon provided with a medicine or buy a syringe or spoon with measurements on it.

They should also consult the medicine's packaging to make sure their child is given the right dose for their age.

Experts from Greece and the US looked at 71 teaspoons and 49 tablespoons collected from 25 households.

They said a parent using one of the biggest teaspoons would be giving their child 192% more medicine than a parent using the smallest teaspoon. Some of the tablespoons were also twice the size of others.

The experts, writing in the International Journal of Clinical Practice, said that not only is there a risk of overdose, but some youngsters could be given too little medicine.

They said: "Teaspoons and tablespoons are unreliable dosing devices, and thus their use should no longer be recommended."

Professor Matthew Falagas, director of the Alfa Institute of Biomedical Sciences in Athens, was one of the authors on the study.

He said: "The variations between the domestic spoon sizes was considerable and in some case bore no relation to the proper calibrated spoons included in many commercially available children's medicines. We not only found wide variations between households, we also found considerable differences within households."

Contributed by: Anju Narayanan

No comments:

Post a Comment